Ischemic stroke can be indicative of vaccine-induced thrombosis and thrombocytopenia

Stroke due to cerebral sinus thrombosis as a presenting feature of vaccine-induced thrombosis and thrombocytopenia (VITT) has been frequently reported earlier. However, ischemic stroke due to arterial thrombosis occurring after vaccination has now been identified as another presentation of VITT.

A study published online on May 25 in the Journal of Neurology, Neurosurgery & Psychiatry has reported the first cases of stroke due to large vessel arterial occlusion in three patients who had received the AstraZeneca COVID-19 vaccine and developed ischemic stroke due to VITT. One of the three cases had a fatal outcome.

  • The first patient, a 35-year-old woman developed intermittent headache on the right side and around her eyes 6 days after vaccination. Five days later, when she woke up in the morning with drowsiness and weakness on the left side of the body involving the face, arm and the leg. Right middle cerebral artery occlusion with extensive ischemia and right portal vein thrombosis was seen on imaging. The patient underwent urgent decompressive hemicraniectomy along with IV immunoglobulin and plasmapheresis and anticoagulant fondaparinux. But, she passed away within 2 weeks of onset of illness.
  • The second patient was another woman, aged 37 years, who reported symptoms of diffuse headache, confusion, weakness in her left arm and visual field loss on the left side 12 days post-vaccine. Bilateral internal carotid arteries were found to be occluded; other features on imaging were left transverse sinus thrombosis, pulmonary embolism and thromboses of the left transverse and sigmoid sinuses, left jugular, right hepatic and both iliac veins. The platelet counts improved after treatment with IV immunoglobulin, methylprednisolone and plasmapheresis following which her platelet counts improved. She also received fondaparinux after which her condition improved.
  • A 43-year-old man was the third patient reported in this series. He presented with dysphasia 21 days after taking the vaccine. Acute left frontal and insular infarct was evident on imaging; however, no blood clots were seen in the cerebral venous sinus. His condition became stable after treatment with platelets, IV immunoglobulin and fondaparinux.

A high index of suspicion is required for correct diagnosis as timely intervention can be life saving.

VITT should be considered as a possible cause when any patient, especially a young patient, presents to the hospital with ischemic stroke within one month of taking the AstraZeneca vaccine. Urgent platelet count, D-dimers, fibrinogen and anti-PF4 antibodies must be done as part of evaluation. All three patients in the above case series had very low platelet counts, elevated D-dimers and confirmed antibodies to platelet factor (PF) 4; findings typically associated with VITT.

A multidisciplinary approach should be adopted for managing such cases. Potentially lifesaving treatments include intravenous immune globulin, methylprednisolone, and plasmapheresis. Such patients need non-heparin anticoagulants (such as fondaparinux, argatroban) or direct oral anticoagulants.

Although VITT is a serious condition, it is very rare. Post-vaccine thrombotic complications are much less common than those reported with the disease (Covid-19) itself. Therefore, one must always keep in mind that the benefits of the vaccine still outweigh the associated risks.

Source:  Al-Mayhani T, et al. Ischaemic stroke as a presenting feature of ChAdOx1 nCoV-19 vaccine-induced immune thrombotic thrombocytopaenia. J Neurol Neurosurg Psychiatry. 2021 May 25;jnnp-2021-326984. doi: 10.1136/jnnp-2021-326984.

 

Dr Sanjay Kalra,

DM, Bharti Hospital, Karnal;

Immediate Past President, Endocrine Society of India

Be the first to comment

Leave a Reply

Your email address will not be published.


*